Minnesota, 2012

Lightning Strike in Minnesota, May 5, 2012

May 5, 2012 · NWS ARX · 1 event in 1 county or zone

As thunderstorms moved through the Dodge Center area (Dodge County) during the afternoon of May 5th, lightning struck a tower next to a house with the power surge entering the house through cables attached to the tower. The house eventually caught on fire and by the time the fire fighters arrived, the attic was fully engulfed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As thunderstorms moved through the Dodge Center area (Dodge County) during the afternoon of May 5th, lightning struck a tower next to a house with the power surge entering the house through cables attached to the tower. The house eventually caught on fire and by the time the fire fighters arrived, the attic was fully engulfed. The house is considered a total loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 11:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 5, 11:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 PM CDT SAT MAY 5 2012

.SHORT TERM...REST OF THIS AFTERNOON
1259 PM CDT SAT MAY 5 2012

CURRENTLY WATCHING STRONG TO SEVERE COMPLEX OF THUNDERSTORMS
MARCHING EAST ACROSS SOUTHWEST MN...REACHING A DODGE CENTER MN TO
NEAR CHARLES CITY IA LINE BY 2 PM. THIS COMPLEX HAS HAD A HISTORY
OF LARGE HAIL ACROSS SD/SOUTHWEST MN...BUT HAS SIMMERED DOWN
SOMEWHAT IN THE PAST HOUR. HOWEVER...THIS COMPLEX OF STORMS WILL
BE MOVING EAST/SOUTHEAST ALONG A VERY RIPE INCREASING CAPE GRADIENT ACROSS
IA INTO SOUTHERN MN. EXPECTING THESE STORMS TO INTENSIFY AS A
RESULT AS THEY PROPAGATE ALONG THIS GRADIENT. THEREFORE...THERE
WILL BE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH
TORRENTIAL DOWNPOURS WITH THIS COMPLEX OF STORMS ALONG AND WEST OF
THE MISSISSIPPI RIVER THROUGH THIS AFTERNOON. WILL CONTINUE TO
MONITOR AND MAY BE ISSUING WARNINGS AFTER 2 PM.

.LONG TERM...TUESDAY THROUGH FRIDAY
255 AM CDT SAT MAY 5 2012

GOOD AGREEMENT BETWEEN THE GFS AND ECMWF WITH SLIDING AN UPPER LEVEL
TROUGH ACROSS THE GREAT LAKES TUE-WED. BITS OF ENERGY
ALOFT...COUPLED WITH AN INVERTED TROUGH AND LOW LEVEL COLD AIR
ADVECTION COULD LEAD TO SCT SHOWERS TUE-WED...MOSTLY OF THE
AFTERNOON/EVENING VARIETY. HIGH PRESSURE THEN BUILDS IN FOR WED
NIGHT-THU...WITH THE PROMISE FOR A DRIER/QUIETER PERIOD. THIS LOOKS
SHORT-LIVED THOUGH AS THE GFS AND EC WOULD DRIVE ANOTHER
TROUGH/FRONT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON FRI/FRI
NIGHT. SHOWERS/THUNDERSTORMS WOULD BE LIKELY ALONG THE FRONT

&&

.AVIATION...THROUGH 18Z SUNDAY
1259 PM CDT SAT MAY 5 2012

COMPLEX OF STORMS ACROSS SOUTHERN MN IS THE MAIN FOCUS THROUGH
THIS AFTERNOON. IT APPEARS THESE STORMS WILL BE AFFECTING THE KRST
TAF SITE IN THE 19-21Z TIME FRAME. THESE STORMS WILL HAVE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL
DOWNPOURS ALONG WITH IFR CONDITIONS. THESE STORMS ARE EXPECTED TO
DIVE SOUTHEAST ACROSS SOUTHEAST MN/NORTHEAST IA AD MAY JUST GRAZE
THE KLSE TAF SITE IN THE 21-23Z TIME FRAME. HAVE ADDED A VCTS/CB
REMARK THERE TO COVER THIS...BUT WILL HAVE TO CONTINUE MONITORING
MOVEMENT OF THE STORMS FOR POSSIBLE AMENDMENTS. ONCE THIS COMPLEX
MOVES OUT OF THE AREA THIS EVENING...EXPECTING A TEMPORARY BREAK
THROUGH ABOUT MIDNIGHT. MODELS THEN INDICATE MORE STORMS TO
DEVELOP AFTER MIDNIGHT ACROSS THE AREA. OTHERWISE...LOOK FOR
IFR/MVFR AND TEMPO LIFR CONDITION THIS AFTERNOON THROUGH SUNDAY
MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
644 AM CDT SAT MAY 5 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM....RIECK
AVIATION...DAS
Hazardous weather outlook, May 5, 11:05 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT SAT MAY 5 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-061100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1205 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA

.DAY ONE...TODAY AND TONIGHT

PLAN ON SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE LARGE HAIL
AND HEAVY RAINFALL...ALONG WITH THE POSSIBILITY OF DAMAGING WINDS.

ANOTHER ROUND OF THUNDERSTORMS LOOKS LIKELY AFTER MIDNIGHT.
AGAIN...SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND POSSIBLY
AGAIN AFTER MIDNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-061100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1205 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGHT. THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/BOYNE

In the hours before

Special weather statement, May 5, 12:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT SAT MAY 5 2012

MNZ086-094-052000-
DODGE-MOWER-
156 PM CDT SAT MAY 5 2012

...STRONG STORMS HEADING INTO THE AREA...

A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST-SOUTHEAST ACROSS
SOUTHERN MINNESOTA AND WILL BE AFFECTING AREAS ALONG AND WEST OF A
LINE FROM DODGE CENTER TO AUSTIN BETWEEN 230 AND 245 PM. SMALL
HAIL...VERY HEAVY RAINFALL...AND WIND GUSTS TO 45 MPH ARE LIKELY
WITH THIS LINE OF STORMS.

DAS

The radar

The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dodge

When
May 5, 2:00 PM CST to 6:30 PM CST
Where
Dodge County, 2.05 mi SSW of Eden
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
44.075, -92.903

Lightning struck a tower located next to a house with the power surge traveling through some cables to enter the house. The house, located north of Dodge Center, did not immediately catch on fire, but by the time the fire was reported and fire fighters arrived, the attic was fully engulfed in flames. The house is considered a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377576.